Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Spectral gap estimates on compact manifolds

Authors: Kevin Oden, Chiung-Jue Sung and Jiaping Wang
Journal: Trans. Amer. Math. Soc. 351 (1999), 3533-3548
MSC (1991): Primary 58C40
Published electronically: May 21, 1999
MathSciNet review: 1443886
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a compact Riemannian manifold with boundary, its mass gap is the difference between the first and second smallest Dirichlet eigenvalues. In this paper, taking a variational approach, we obtain an explicit lower bound estimate of the mass gap for any compact manifold in terms of geometric quantities.

References [Enhancements On Off] (What's this?)

  • [B-L] H. Brascamp, E. Lieb, J. Funct. Anal., 22 (1976) 366-389. MR 56:8774
  • [G] M. Gage, Indiana Univ. Math. J. 29 (1980) 897-912. MR 82b:58095
  • [G-H-L] S. Gallot, D. Hulin, J. Lafontaine, Riemannian Geometry, Springer-Verlag, New York (1990). MR 91j:53001
  • [J] D. Jerison, Duke Math. J. 53 (1986) no.2 503-523. MR 87i:35027
  • [C] R. Chen, Proc. AMS 108 (1990) no.4 961-970. MR 90g:58135
  • [L-Y] P. Li, S.T Yau, Proceedings of Symposia in Pure Math., Vol. 36 (1980), AMS, 205-230. MR 81i:58050
  • [SC-S] L. Saloff-Coste and D. Stroock, J. Funct. Anal 98 (1991) 97-121. MR 92k:58264
  • [S-W-Y-Y] I.Singer, B.Wong, S. T. Yau and S. S. T. Yau, Ann. Scuola Norm. Sup. Pisa XXII (1985) 319-333. MR 87j:35280
  • [H-K] E. Heintze and H. Karcher, Ann. Scient. Ec. Norm. Sup. 11 (1978) 451-470. MR 80i:53026
  • [Wr] F. Warner, Trans. AMS 122 (1966) 341-356. MR 34:759
  • [C-O] S.Y. Cheng, K. Oden, Isoperimetric Inequalities and the Gap Between the First and Second Eigenvalues of an Euclidean domain, preprint.
  • [O] K. Oden, UCLA dissertation, 1994
  • [S-Y] R. Schoen, S.T. Yau, Differential Geometry, International Press (1995).
  • [W] J. Wang, Global heat kernel estimate, Pacific J. Math. 178 (1997) 377-398. MR 98g:58168

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58C40

Retrieve articles in all journals with MSC (1991): 58C40

Additional Information

Kevin Oden
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138

Chiung-Jue Sung
Affiliation: Department of Mathematics, National Chung Cheng University, Taiwan

Jiaping Wang
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305
Address at time of publication: Department of Mathematics, Cornell University, Ithaca, New York 14853

Received by editor(s): August 22, 1995
Received by editor(s) in revised form: February 13, 1997
Published electronically: May 21, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society